Common hydromorphone side effects can include gastrointestinal upset, fatigue, and central nervous system depression. This pain management medication can make patients much more comfortable if they experience chronic or acute pain as a result of surgery, chronic medical conditions, or trauma. It must be administered with care because it comes in several strengths and is sometimes confused with morphine, a similar medication that has a different strength. Patients taking hydromorphone for pain should always double-check the dosing and packaging to confirm they have the right medication.
Like other opioids, this medication can cause gastrointestinal discomfort like nausea, vomiting, bloating, and constipation. These hydromorphone side effects are common, but are a cause for concern if the patient develops tarry or coffee ground-like stool or vomit. Changes in color and texture of this nature can indicate that the patient has internal bleeding, which could be a serious complication. Patients may also notice some weight loss as a result of reduced appetite and vomiting, while others may gain weight because of sedation and inactivity.
Other hydromorphone side effects can involve the central nervous system, which the medication naturally depresses as part of its pain management properties. Patients may experience reduced heart rate and respiration as well as low blood pressure. Some feel tired while on the medication and may develop a sense of cognitive “fuzziness” that makes it hard to complete tasks. These side effects are concerning if they become severe or the patient has a radical drop in heart rate, respiration, or blood pressure.
Some patients can experience mental health problems as hydromorphone side effects. This can include irritation, agitation, or depression. People may develop a sense of hopelessness or frustration which can make it hard to plan ahead into the future as well as to engage in regular daily activities. These symptoms can also be related to the patient’s underlying medical condition, making it hard to determine their origins. Counseling may help if they become severe.
Patients who become lightheaded, feel like their hearts are pounding in their chests, or appear unresponsive to people trying to rouse them are experiencing severe hydromorphone side effects. They should receive a medical evaluation and treatment because they may be overdosing on the medication or could be unusually sensitive. When people are brought from home to a hospital for treatment, it helps to bring the medication in its packaging so medical providers know exactly what the patient is taking.